Health Canada has issued a recall for two lots of Novo-Gesic Forte Acetaminophen tablets distributed by Teva Canada because of a labelling error that could result in a person exceeding the maximum daily dosage for acetaminophen.
The 500 mg tablets were sold in packages containing 1,000 and 100 caplets, and were distributed in Canada starting Aug. 3, 2021. The affected bottles have an expiration date of June 2023, with the lot numbers 35364729A and 35217483A.
The label on the bottle of affected products incorrectly states "do not take more than 4,000 mg (12 tablets) in 24 hours." However, the correct number of tablets should be eight.
Health Canada says consumers who follow the incorrect directions could ingest doses of acetaminophen ranging from 4,500 to 6,000 mg in 24 hours and experience symptoms of acetaminophen overdose.
Signs of acetaminophen overdose include nausea, vomiting, lethargy, sweating, loss of appetite and pain in the upper part of the abdomen or stomach. Abdominal pain may be the first sign of liver damage, which can result in liver failure or death.
To date, Teva Canada Limited has not received any reports of adverse events related to the lots being recalled.
Customers are being told to stop using the products, and to contact their local poison control centre or emergency health care services immediately if they think they have taken too much acetaminophen.
This report by The Canadian Press was first published Oct. 7, 2021.
The Canadian Press